Alternative to Levothyroxine

Feeling disheartened- was diagnosed with Hypothyroidism in October 2017, started on 100mg levothyroxine and started feeling very unwell a week later, weak, faint and shaky. I insisted on taking a lower dose in new year so now on 50mg. I don't feel as bad as I did but I still feel exhausted and have to force myself to do things. I have aching joints and have gained over a stone in weight since taking them. I've also been diagnosed with Diabetes and fatty liver recently too. I feel sure it's all linked. I've asked my doctor for NDT but he won't prescribe it because he says it's unregulated. I tried giving up the medicine completely for a week but I felt even worse with thyroid symptoms.

I do feel like it's the medicine that is causing a lot of my problems but the GP doesn't agree. I've seen that I can get hold of NDT myself but don't want to operate outside of NHS unless it's a final resort.

Does anyone know of an alternative medicine or a list of Doctors in the South East who prescribe NDT?

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

9 Replies

oldestnewest
  • Hi so sorry you are feeling so rotten, you are good company here. Before going down the NDT route. Try changing brands of levo. Some brands really don't suit some people, due to different fillers ect. I've been on actavis for years, my clueless pharmacist recently randomly changed me to teva brand of levo and I became very ill indeed.

  • Thank you- I'll try that :)

  • Thanks for your advice- that's exactly what happened this week I realise, I checked and previously I was on actavis and then they changed it to Teva, I could hardly get out of bed, ached all over and got really depressed. I got some Mercury Pharma to try as the pharmacy was out of actimis. I'll see how I get on with that, shame there isn't a herbal remedy. I used to take high doses of Vit B (busy Bee) which was brilliant before I was diagnosed but I think it could have damaged nerve endings in hands and feet as I now get tingling, so had to stop.

    Anyway thanks for your reply it really helped.

  • Embow,

    If you aren't taking sufficient Levothyroxine you will be under medicated and that will cause joint pain and weight gain. If you have been taking 50mcg for sometime and your TSH is still high you should increase to 75mcg and have another thyroid test 6-8 weeks later to see whether you need to increase to 100mcg.

    There are four makes of Levothyroxine available in the UK and you can ask your pharmacist to dispense an alternative to your current make:

    Mercury Pharma 25, 50 & 100mcg

    Actavis (also known as Almus) 50 & 100mcg

    Wockhardt 25mcg

    Teva 12.5, 25, 50, 75 & 100mcg

    NDT isn't licensed for UK use so is rarely prescribed on the NHS. Most members using NDT have private prescriptions or buy online and self medicate. Email louise.roberts@thyroiduk.org.uk for a list of member recommended endos and private practitioners.

    Ask your GP to test ferritin, vitamin D, B12 and folate as low levels are common in hypothyroid patients and cause musculoskeletal pain, fatigue and low mood.

  • Thanks for giving me a glimmer of hope, I'll give it a go. :)

  • Diabetes and fatty liver will also make you feel horrible. I have found that a low carb diet (no starches or sugars) has stabilised my blood sugars and gotten rid of my fatty liver and made me feel a whole lot better.

    In addition, it took 7 months before I felt close to normal since starting levothyroxine. But my doctor also only gave me 12.5 mcg increments over those 7 months so I was under-treated for the majority of the time as well. Finally, every time my dose was increased I felt worse for about 2 weeks and then a little better, I think it's because a dose increase decreases your TSH which decreases your thyroid output of T4/T3, it takes a while for your body to adjust to the oral T4 supplementation.

  • Thank you for your advice. It's hard to realise that it all takes time.

    I've just got some Mercury Pharma to try. I was using Activis but then the pharmacist changed to Teva and I suddenly felt very unwell. They don't have activis in stock so I'll see if I'm any better on MP. Fingers crossed.

    Thanks for saying to give it time, it's so hard being patient- I've been signed off work for a long time now- just willing myself to get better. So pleased to find other people in same situation as the doctors won't entertain the idea that I'm reacting to the tablets but I feel like I am.

    Hope you're feeling ok now.

  • It's very possible that you are not dosed on the right dose for you . And it maybe that you might be allergic to some of the fillers and color in the T4 your dosing with . And adding some T3/NDT to the mix would be very beneficial . And please run labs with FT3 FT4 RT3 TSH .

    Supplement some important nutrients for the thyroid meds to work optimally . Like Selenium , B-complex B-12 , Vit "D" , Iron must run labs first with Iron Panel /Ferritin . Check to see if your adrenals need some support to . Cortisol levels should be highest in the morning . And lowest at night so that you can sleep well .

    Best wishes for a happy out come .

  • Thanks for all the information- I'll look into the tests. I wouldn't be surprised if I was reacting to the fillers as I'm sensitive to lots of things.

    I used to take high daily doses of vit B complex tablets for over a year just to get through the day before I was diagnosed. I started getting tingling in hands and feet, I was worried it was nerve damage but it could also be due to Diabetes. So complicated, I do miss the vit B, it was so good for giving you extra energy.

    I've got a few supplements- just have to remember to take them!

    Thanks again

You may also like...